Australian case of alleged hepatotoxicity of Cimicifuga racemosa (Sølvlys) unsubstantiated
A recent article by Whiting et al(1) published in the Medical Journal of Australia caused a great deal of concern in Australia and was quickly reported in the newspapers across the country under the title: Menopause Herb Alert. The article concerned six patients, which had been reviewed by a gastroenterologist between 1996 and 2001. Data were collected when the patient presented and subsequent telephone inquiry clarified any other details. The individual herbal products were not analysed for their constituents. Six patients presented with clinical, biochemical and histological evidence of severe hepatitis. One patient required urgent liver transplantation for fulminant hepatic failure after a brief use of Cimicifuga racemosa. The other five patients had used a combination of herbs and presented with jaundice, fatigue and pruritus. Several investigators have commented that many herbal medicine adverse reports are not, in fact, caused by herbs alleged to be in the product, but resulted from substitution or contamination of the declared ingredients, intentionally or by accident, with a more toxic herb, a poisonous metal or even a pharmaceutical compound.(2,3) There is often a serious absence of any effort to establish a positive identification of the herb involved or adulterants. The attribution of toxicity to the wrong plant also highlights problems in accurate citations of reports leading to inaccurate and scientifically inexact information being provided to patients, practitioners and regulators. (2)
A significant problem is the use of common names. As mentioned by Whiting et al, Cimicifuga racemosa (black cohosh) has at least 20 different common names, which can be very confusing. The most tragic example of such confusion is the fatal substitution of Stephania tetrandra with the toxic herb Aristolochia fangchi due to a similarity of common names of the two herbs. In terms of recording and responding to adverse events involving herbs certain key questions need to be asked by those reporting the event and more crucially by those subsequently citing the report for the information of others. No details regarding verification of the herbal products taken by the individual patients are supplied by Whiting et al. Failing to authenticate the plant compounds in the preparations, the author has lost the opportunity to establish beyond doubt that the herbs are actually the cause of the hepatotoxicity. No information about plant part used, solvent, concentration, type of manufacturing or chemical analysis is supplied. Far too often very little information is provided about the actual cases.
Although Whiting et al rules out other causes of the hepatitis, there are other factors including past medical history, use of non-injectable recreational drugs, dietary factors that may have contributed to the reported reactions. The causal connection between the intake of a Cimicifuga racemosa preparation and the severe acute hepatitis is very speculative, because viral hepatitis was not definitively excluded by additional tests. Moreover in 5-10% of patients with virus hepatitis, no increase of HBsAg is observed. The authors state that, “all the biopsies were typical of acute hepatitis such as that seen in severe viral hepatitis. These changes are typically found in severe immunological reactions and are not the changes of direct toxic injury.” In other word, the reactions were not the result of direct toxicity of the plants, but of some, possible immunological, reaction particular to these six patients. Such a hypersensitivity is rare to very rare and not a dose dependent reaction of the individual concerned. In an attempt to explain the immunological reaction Whiting et refers to a study where diterpenoids caused hepatotoxicity in animal models.(10) Cimicifuga racemosa contains triterpenoids, not diterpenoids.
Studies of isolated herbal compounds injected into animals have little relevance to human therapeutic uses. Cimicifuga racemosa triterpenoids are altered by gut bacteria and would have different effects when ingested versus when injected. No pronounced signs of cholestasis (which would be expected in drug induced liver injury) were observed. In addition, no signs of hypersensitivity reactions (e.g. on the skin of the patient) were reported which could have confirmed a generalised allergic reaction of the patient. After a five day treatment period in patient 1, early signs of fibrosis was diagnosed. This is an amazing short period for such a reaction to occur. The causal connection between the severe hepatitis and the short-term intake of black cohosh seems not to be evident.